HomeList of TitleSearchContact Us

Open Journal of Hematology

ISSN: 2075-907X
Volume 8, 2017



Indexed in:
EMBASE

Open Journal of Hematology, 2012, 3-3 [Case Report]

Tumor lysis syndrome presenting in a patient with multiple myeloma treated with vincristine, adriamycin, and dexamethasone: a case report

Hiroto Kaneko1, Yumina Sugahara1, Muneo Ohshiro1, Yasuhiko Tsutsumi1, Toshiki Iwai1, Shohei Yokota2, Shigeo Horiike2, Masafumi Taniwaki2
1 Department of Hematology, Japanese Red Cross Kyoto Daiichi Hospital, Kyoto, Japan
2 Department of Hematology/Oncology, Kyoto Prefectural University of medicine, Kyoto, Japan

Corresponding Author & Address:

Hiroto Kaneko*
Department of Hematology, Japanese Red Cross Kyoto Daiichi Hospital, 15-749 Honmachi Higashiyama-ku, Kyoto 605-0981, Japan; Tel: +8175-561-1121; Fax: +8175-561-6308

Article History:
Published: 19th October, 2012   Accepted: 19th October, 2012
Received: 11th August, 2012   Revised:  13th September, 2012

© Kaneko et al.; licensee Ross Science Publishers

ROSS Open Access articles will be distributed under the terms of the Creative Commons Attribution License (http://creativecommons.org/licenses/by/3.0), which permits unrestricted use, distribution, and reproduction in any medium, provided that the original work will always be cited properly.

Keywords: tumor lysis syndrome, multiple myeloma, VAD, renal dysfunction

Abstract:

Multiple myeloma has seldom been reported to complicate tumor lysis syndrome since it is an indolent disease. We report a case with multiple myeloma who rapidly developed tumor lysis syndrome after conventional induction therapy.

A 63-year-old Japanese woman presented with dyspnea on effort was diagnosed as IgA-lambda type myeloma. According to the International Staging System, her stage was defined as III because of elevated serum beta-2 microglobulin at 72mg/L. Remission induction consisted of continuous intravenous administration of vincristine of 0.4mg/day and adriamycin of 15mg/day through days 1 to 4 and infusion of dexamethasone of 40mg/day on days 1-4 was given. On day 7, she felt general fatigue and loss of appetite and her serum uric acid, creatinine, and potassium elevated to 898.1μmol/L, 9.8mg/dL, and 6.7mmol/L, respectively. Inversely, serum calcium decreased to 2.0mmol/L. Under the diagnosis of tumor lysis syndrome, she was treated with hydration and diuretics, resulted in immediate regression of her symptoms and recovery of laboratory data.

Besides conventional chemotherapy, newly introduced agents have also been reported to cause tumor lysis in myeloma. While previous description has identified renal dysfunction to play a crucial role in the development of tumor lysis syndrome, myeloma often complicates impaired renal function. Since International Staging System is widely applied for myeloma patients, beta-2 microglobulin that represents renal function is thought to be examined in most of them. Taken together, elevated beta-2 microglobulin appears to easily predict a risk for tumor lysis syndrome. Thus, we postulate that prevention for excessive tumor lysis should be considered for myeloma patients with elevated beta-2 microglobulin.



©2017 Ross Science Publishers